Hail, Marquette
- When
- September 19, 2:12 PM CST
- Where
- Marquette County, 0.85 mi NW of Briggsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.660, -89.590
A warm front and upper level disturbance brought scattered thunderstorms to south central WI especially north of Madison. Large hail was reported in Marquette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A warm front and upper level disturbance brought scattered thunderstorms to south central WI especially north of Madison. Large hail was reported in Marquette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 1:59 PM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
259 PM CDT Fri Sep 19 2025
.KEY MESSAGES...
- Thunderstorm chances from Madison westward by this afternoon,
with showers and storms becoming likely across all of southern
Wisconsin tonight.
- A potential (but not guaranteed) lull in shower / storm
activity mid Saturday morning, with scattered showers / storms
likely to redevelop Saturday afternoon and persist into the
evening. Additional storm chances through early next week.
- A Small Craft Advisory is in effect from Sheboygan to Winthrop
Harbor tonight into Saturday afternoon due to breezy east to
southeast winds and building waves.
- A Beach Hazard Statement is in effect from Sheboygan County
south through Racine County due to a High Swim Risk tonight
into Saturday afternoon. Persistent breezy east to southeast
winds and building waves are forecast.
&&
.SHORT TERM...
Issued 255 PM CDT Fri Sep 19 2025
Tonight through Saturday night:
Isolated showers have just begun to pop up near the I-39 / I-90
corridor, one of which (north of Pardeeville) just produced a
lightning strike. CAMs are in disagreement as to when this
activity will begin to increase to 'scattered' coverage, with
some open to as early as 5 PM, and others more hesitant until
after 9 PM (like the 18z HRRR). In either case, storms would
ramp up to scattered coverage and gradually fill eastward to
encompass the rest of the southern half of Wisconsin into
Tonight. Lightning would be the primary concern with this
activity, given that the convective bases are mostly elevated,
and we have modest 0-3km shear but weak deep shear. 500mb winds,
for reference, are only 15-20kt southerlies at the moment. Not
expecting much in the way of 'strong' storms, though 1500 joules
SBCAPE would certainly suffice for some lightning.
As storms gradually ramp down in coverage early Saturday
morning, we may enter what most CAMs are depicting as a lull in
the activity, lasting through the rest of Saturday morning
(though lingering instability would be sufficient to fuel a
shower / weak storm if one were to form during this time).
Redevelopment of scattered showers / thunderstorms is then
looking likely into Saturday afternoon as the 500mb trough axis
draws closer. This activity may then continue through Saturday
evening, decreasing in coverage late Saturday night.
The aforementioned timelines could certainly change as the event
unfolds, with low predictability. That said, the lack of
significant moisture return / destabilization between each
potential wave of convection is likely to limit the strength /
longevity of these storms. The off and on nature of these storms
coupled with the current dry soils means hydrologic concerns
are not expected, mainly just a beneficial rainfall.
Sheppard
&&
.LONG TERM...
Issued 255 PM CDT Fri Sep 19 2025
Sunday through Friday:
Upper level low pressure lingers over northern Minnesota /
Wisconsin into Sunday with periods of 500mb perturbations rolling
through. Coupled with lingering surface pressure troughing, this
will extend the periodic shower / thunderstorm chances through
early next week. It's worth noting that this will not be a
'complete wash' by any means, the lack of sufficient moisture
return and upper level dynamics makes it unlikely for us to
witness any stronger storms, and any rounds of showers / weak
storms would likely be separated by periods of calmer conditions.
Ensemble models indicate it is likely for daytime high temps to
remain in the mid 70s into early next week, with a gradual trend
towards low 70s and perhaps 60s towards mid next week / late
next week. High pressure will eventually build into the region
from the north and reduce rain chances. Plenty of dispersion in
model guidance as to when this will occur, but a rough estimate
would be Tuesday morning, leaving only 10-30% precip chances
from then onwards.
Sheppard
&&
.AVIATION...
Issued 255 PM CDT Fri Sep 19 2025
Isolated showers have just begun to pop up along and west of
the I-39 / I-90 corridor, this activity is expected to slowly
ramp up in coverage throughout the rest of the afternoon and
evening. Some models prefer as early as 5 PM for a band of
scattered showers / thunderstorms, while others are hesitant
until after 9 PM. There is, however, a good consensus that
between 9 PM this evening and about 4 AM Saturday, we should
have at least some scattered storms across most of southern
Wisconsin. No severe storms expected at this time, but lightning
will certainly be on the table.
As scattered shower / storm activity continues eastward and
decreases in coverage late tonight into early Saturday morning,
there will be a window for some fog to develop west of the I-39
/ I-90 corridor, though lingering clouds may prevent it's
formation. Even without the fog, the rain-humidified air behind
the scattered showers / storms overnight is likely to form some
low stratus, which could lead to MVFR and IFR north of a
Janesville to Sheboygan line (with the worst of it further north
and west of Madison, extending into west-central WI). Further
south and east, the later arrival of the showers / storms may
allow lingering VFR-altitude cloud ceilings to prevent fog and
low stratus.
Mid Saturday morning is expected to be a lull (for the most
part) in the shower and storm activity, with sparser coverage.
Shower and storm cells will then redevelop into Saturday
afternoon, with at least scattered coverage expected. Mostly
VFR-altitude ceilings expected late Saturday morning through
Saturday afternoon, though some pockets of MVFR in areas hit
repeatedly by showers / storms may occur. Once again, not
currently expecting strong to severe storms, but a chance for
lightning remains.
Sheppard
&&
.MARINE...
Issued 255 PM CDT Fri Sep 19 2025
Forecast Synopsis / Open Waters:
East to northeast winds gradually build today, reaching 15 to
20 kt speeds over northern portions of the lake as high pressure
of 30.3 inches drifts southeastward across Ontario Canada. High
pressure deepens to 30.4 inches tonight, working with weak
surface low pressure over the northern Great Plains to veer
winds east to southeast, with the fastest speeds tonight (around
25 kts) over the southern half of the lake. Southeast winds
gradually subside throughout Saturday, remaining a bit breezy
over the northern tip of the lake. Slower winds will veer due
south into Sunday.
Intermittent rounds of showers and thunderstorms are expected
tonight through Monday night.
Nearshore Zones:
Tonight's breezy east to southeast winds over the southern half
of Lake Michigan are expected to build waves of 3 to 6 feet over
western nearshore zones (with the highest waves between
Milwaukee and Sheboygan). As such, a Small Craft Advisory has
been issued. It expires mid Saturday afternoon as winds and
waves decline.
Sheppard
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071...1 AM
Saturday to 4 PM Saturday.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...1 AM
Saturday to 4 PM Saturday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, X, and YouTube at:
www.facebook.com/NWSMilwaukee
www.x.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 155 PM CDT Fri Sep 19 2025 WIZ046-047-051-052-056>060-062>072-201900- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 155 PM CDT Fri Sep 19 2025 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Increasing chances for scattered showers and thunderstorms later today into tonight. Breezy east to southeast winds tonight will result in a High Swim Risk for Lake Michigan beaches from Sheboygan County south through Racine County. Life threatening waves and currents are expected. Stay out of the water, and stay away from dangerous areas like piers and breakwalls. .DAYS TWO THROUGH SEVEN...Saturday through Friday The High Swim Risk continues into Saturday afternoon. Thunderstorm chances will continue Saturday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-201900- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 155 PM CDT Fri Sep 19 2025 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory goes into effect tonight for breezy east to southeast winds and building waves. There is a chance for thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Saturday through Friday The Small Craft Advisory continues into Saturday afternoon. Thunderstorm chances will persist Saturday into early next week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-201900- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 155 PM CDT Fri Sep 19 2025 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There will be a chance for thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Saturday through Friday The thunderstorm chances will continue Saturday into early next week. Sheppard www.weather.gov/mkx
The Milwaukee radar (KMKX), 114 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291216.